Alert archive / New York / Flash Flood Warnings in 2019
Flash Flood Warning 4, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood warning at Jun 1, 2019, 4:36 PM EDT for Cattaraugus County, New York. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2019, 4:36 PM EDT (20:36 UTC)
- Expired
- Jun 1, 2019, 8:14 PM EDT
- In force
- 4 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Cattaraugus County, NY
The radar
The Buffalo radar (KBUF), 100 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 4:45 PM EDT | FLASH FLOOD | 3 N Limestone, NY | COUNTY SHERIFF REPORTS WATER ON RT 219 NEAR LIMESTONE. LOCATION APPROXIMATED. |
| Jun 1, 4:45 PM EDT | FLASH FLOOD | Bradford Junction, NY | COUNTY SHERIFF REPORTS WATER ON RT 219 BETWEEN LIMESTONE AND CARROLLTON. LOCATION APPROXIMATED. |
| Jun 1, 5:15 PM EDT | FLASH FLOOD | 2 Ese Vandalia, NY | FLOODING ON BIRCH ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
198 WGUS51 KBUF 012036 FFWBUF NYC009-020030- /O.NEW.KBUF.FF.W.0004.190601T2036Z-190602T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Buffalo NY 436 PM EDT Sat Jun 1 2019 The National Weather Service in Buffalo has issued a * Flash Flood Warning for... Southeastern Cattaraugus County in western New York... * Until 830 PM EDT. * At 436 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Olean, Allegany, Weston Mills, St. Bonaventure, Portville, Vandalia, Rock City Park and Limestone. This includes Interstate 86 between exits 24 and 26. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4202 7863 4214 7863 4213 7835 4201 7834 $$ Apffel
2 follow-up statements
791 WGUS71 KBUF 012111 FFSBUF Flash Flood Statement National Weather Service Buffalo NY 511 PM EDT Sat Jun 1 2019 NYC009-020030- /O.CON.KBUF.FF.W.0004.000000T0000Z-190602T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cattaraugus NY- 511 PM EDT Sat Jun 1 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR SOUTHEASTERN CATTARAUGUS COUNTY... At 509 PM EDT, local law enforcement reported flooding along Route 219 north of Limestone, and along multiple roadways near Allegany and St. Bonaventure. Up to two and a half inches of rain has fallen in the warned area. Remember that creeks and streams can continue to rise even after the heaviest rain has ended. Some locations that will experience flooding include... Olean, Allegany, Weston Mills, St. Bonaventure, Portville, Vandalia, Rock City Park and Limestone. This includes Interstate 86 between exits 24 and 26. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4202 7863 4214 7863 4213 7835 4201 7834 $$ Apffel
817 WGUS71 KBUF 020014 FFSBUF Flash Flood Statement National Weather Service Buffalo NY 814 PM EDT Sat Jun 1 2019 NYC009-020024- /O.CAN.KBUF.FF.W.0004.000000T0000Z-190602T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cattaraugus NY- 814 PM EDT Sat Jun 1 2019 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CATTARAUGUS COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4202 7863 4214 7863 4213 7835 4201 7834 $$ Apffel
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:56 PM EDT, 40 minutes earlier.
Area forecast discussion, Jun 1, 3:56 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
356 PM EDT Sat Jun 1 2019
.SYNOPSIS...
A cold front will slowly move southeast across the region tonight.
Several broken lines of showers and thunderstorms are expected to
develop and move through ahead and with this boundary. Cool weather
will follow with temperatures below normal on Sunday and
particularly Monday.
&&
.NEAR TERM /THROUGH SUNDAY/...
An anomalously deep longwave upper level trough over eastern Canada
is poised to drop into the Northeast U.S. later this weekend.
Embedded within the larger trough is a shortwave feature responsible
for areas of showers and thunderstorms over the Upper Great Lakes
region. This has an associated area of surface low pressure over
the same area with a weak warm front across WNY and a cold front
west of the low.
The inital first round of convection over the Western Southern
Tier will gradually dive south-southeast of the region early
this evening. Then the next round (second) should quickly come
in which is now tracking out of eastern Michigan as of 20Z. This
area of convection will fight its way across a weakening lake
shadow protecting the Niagara Frontier, with the remnants moving
moving into Lake Ontario and into the Southern Tier (for their
second round)later this evening. Confidence is lower on the
overall evolution of this second line; the shadow may extend all
the way to Rochester, or convection may reignite as the shadow
weakens as the evening progresses. Regardless, this should
continue east as at least a broken line and should be in Central
NY by midnight. This line may initially be strong as it moves
toward the region, but should also be weakening with time (which
is already occuring) when factoring in the marginal shear
environment, lake shadowing, and loss of daytime heating.
Finally, a third line (the weakest of the three) should move through
the region overnight/toward the morning effectively as the cold
front. This should begin a period of drying and cooling on Sunday,
although light showers may linger initially in the still nearly
saturated low level and upslope forced airmass (WNW flow). Given
some afternoon clearing, there may be an E-W lake breeze convergence
zone near the Thruway from ~KBUF-KROC late in the afternoon.
Otherwise, the remainder of the region should see increasingly clear
skies save for some leftover strato cumulus with a capped airmass
near ~5000'.
Although the cold front will have completely moved through the
region by the end of the day, daytime highs should still be able to
reach the mid or upper 60s areawide. But with dewpoints dropping
from near 60 down into the 40s, it should feel slightly chilly for
early June standards toward the end of the day.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Mainly dry and partly cloudy conditions will prevail during
Sunday evening...before increasing wraparound moisture...
cyclonic flow...and lift attendant to the approach of the main
upper trough axis drives a general increase in cloud cover and
shower potential later Sunday night and Monday morning. The
latter will be most pronounced southeast and east of Lake
Ontario...where some contributions of moisture from Lake Ontario
and increased upsloping will come into play. The shower
coverage should peak sometime Monday morning...before gradually
fading from west to east Monday afternoon and Monday night as
the core of the upper trough slides out across New England and
into the Canadian Maritimes...and as high pressure and drier air
build eastward from the Ohio Valley and central Great Lakes.
All the above said...the big story Sunday night through Monday night
will be a return to well below normal temperatures...as strong cold
advection associated with the digging upper trough drives 850 mb temps
downward to between -1C and -3C Sunday night into Monday...with only
modest recovery of these then subsequently taking place later Monday
and Monday night. This will translate into temperatures mostly falling
into the lower to mid 40s Sunday night and then struggling to get much
above the lower to mid 50s on Monday...with the rather cool readings
further exacerbated by an increasingly brisk westerly to west-northwesterly
wind. The coldest overall temperatures will then come Monday night...
when the axis of the surface ridge will slide across our region and
corresponding radiational cooling of our still rather cool airmass
will result in overnight lows ranging from the upper 30s across interior
portions of the Southern Tier and North Country to the lower to mid
40s elsewhere. Compared to early June normals...such readings will
average 5 to 10 degrees below normal Sunday and Monday nights...and
15 to 20 degrees below average during the day Monday.
Moving on into the last 24 hours of this period...the surface ridge
will slide eastward and out to sea Tuesday and Tuesday night...while
low pressure steadily pushes eastward across Ontario Province. The
developing warm air advection regime in between these two systems
will drive a general increase in cloud cover across our region...
with the passage of a warm front possibly also generating some
isolated to scattered showers for points north of the Southern
Tier. Otherwise temperatures will begin to recover back closer to
normal after the abnormally chilly preceding 36 hours...with daytime
highs on Tuesday climbing back into the lower to mid 60s...and lows
Tuesday night ranging from the upper 40s to lower 50s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The longer term portion of the forecast still appears to feature a
return to much more typical temperatures for early June...as the
persistent troughing that has plagued eastern North America for much
of this spring looks to at least temporarily recede northeastward
into northern Canada...while allowing broad/flat ridging to build
eastward across the eastern two-thirds of the nation. This should
translate into daytime highs at least ranging in the 70s Wednesday
through Friday...with end-of-the-week readings possibly reaching
into the 80s should 00z/01 medium range model temperature forecasts
actually come to fruition.
In terms of precipitation chances...the greatest potential for any
convection looks to come Wednesday into Wednesday evening...in tandem
with the approach and passage of either a weak cold front or prefrontal
trough. After that high pressure and relatively drier weather then
looks to return for Thursday and Thursday night...before a broad area
of low pressure slowly approaches the region from the midwest
and brings a chance of showers Friday and Saturday.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Several rounds of convection will move ESE through the region late
this afternoon and evening. KJHW will have the highest chance for
convection early this evening, while the Niagara Frontier and KROC
may be partially lake shadowed for the first round, then the second
weaker round will arrive just before sunset. Areas outside
convection should see VFR conditions through at least sunset.
The last line of storms should move across the region overnight as a
cold front. Behind this, some showers may linger with some MVFR/IFR
CIGS into Sunday morning, but most of the low clouds should scatter
out later in the day. A narrow E-W lake breeze convergent zone may
setup between KBUF-KROC late Sunday.
Outlook... Sunday night...Mainly VFR.
Monday...MVFR with scattered to numerous showers.
Tuesday...Mainly VFR.
Wednesday...MVFR with scattered to numerous showers.
Thursday...Mainly VFR.
&&
.MARINE...
Several rounds of convection will move ESE across the lakes this
evening. Some of the storms may contain hail or gusty winds over
Lake Erie. A cold front will move across the region overnight. In
the wake of the cold front, westerly winds on Sunday will further
freshen on Lake Ontario. This will support waves that will build to
small craft advisory levels by late afternoon or evening, so small
craft advisories will be likely. The rough conditions on Lake
Ontario are forecast to persist Sunday night through Monday.
&&
.TIDES/COASTAL FLOODING...
A cold front will cross Lake Ontario Sunday morning, with west-
to northwesterly winds increasing to 15 to 30 mph in its wake.
Coupled with cold air advection...this will produce an increase
in wave action from late Sunday and Sunday night through Monday...
before high pressure builds into the region and brings gradually
diminishing winds and waves Monday night and Tuesday.
The combination of the increased wave action and rather high
lake levels will lead to an increased potential for flooding
along the south shore of Lake Ontario from late Sunday into
Tuesday...for which a Lakeshore Flood Watch remains in effect as
outlined below.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from Sunday evening through Tuesday
afternoon for NYZ001>006.
MARINE...None.
&&
SYNOPSIS...Zaff
NEAR TERM...AR/Zaff
SHORT TERM...JJR
LONG TERM...Apffel/JJR
AVIATION...AR/Zaff
MARINE...Zaff
TIDES/COASTAL FLOODING...JJRHazardous weather outlook, Jun 1, 4:20 AM EDT, 12 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 420 AM EDT Sat Jun 1 2019 NYZ007-008-010>014-019>021-085-020900- Jefferson-Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario- Chautauqua-Cattaraugus-Allegany-Southern Erie- 420 AM EDT Sat Jun 1 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>006-020900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego- 420 AM EDT Sat Jun 1 2019 ...LAKESHORE FLOOD WATCH IN EFFECT FROM SUNDAY EVENING THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-020900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 420 AM EDT Sat Jun 1 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JJR
In the hours before
Special weather statement, Jun 1, 2:21 PM EDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Buffalo NY 221 PM EDT Sat Jun 1 2019 NYZ019>021-012100- Chautauqua-Cattaraugus-Allegany- Including the cities of Jamestown, Olean, and Wellsville 221 PM EDT Sat Jun 1 2019 ...STRONG STORMS WITH SMALL HAIL THIS AFTERNOON... Thunderstorms are rapidly developing this afternoon across the Western Southern Tier of New York this afternoon. These storms will have the potential to produce small hail, frequent lightning, and short periods of heavy rain for the remainder of the afternoon. Zaff
Local storm report, Jun 1, 2:47 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
247 PM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL ALLEGANY 42.09N 78.49W
06/01/2019 M0.50 INCH CATTARAUGUS NY TRAINED SPOTTER
&&Local storm report, Jun 1, 4:20 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
420 PM EDT SAT JUN 01 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL JAMESTOWN 42.10N 79.24W
06/01/2019 E0.75 INCH CHAUTAUQUA NY SOCIAL MEDIA
&&
EVENT NUMBER BUF1901346
KRALocal storm report, Jun 1, 4:26 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
426 PM EDT SAT JUN 01 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLOOD JAMESTOWN 42.10N 79.24W
06/01/2019 CHAUTAUQUA NY LAW ENFORCEMENT
SEVERAL UNDERPASSES FLOODED ON THE WEST SIDE OF
JAMESTOWN. TIME ESTIMATED.
&&
EVENT NUMBER BUF1901347
DPKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 2:20 PM EDT | Special Marine Warning | BUF | 40 min | |
| Jun 1, 3:18 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 43 min |
| Jun 1, 3:35 PM EDT | Flash Flood Warning | BUF | Chautauqua | 3 hr |
| Jun 1, 4:00 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus | 60 min |
| Jun 1, 4:58 PM EDT | Special Marine Warning | BUF | 2 hr | |
| Jun 1, 5:56 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 33 min |
| Jun 1, 7:16 PM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus | 59 min |
Nearby
Flash Flood Warnings in New York, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.